Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 9, 2019, 8:16 PM CDT for Day County, Roberts County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2019, 8:16 PM CDT (01:16 UTC)
- Expired
- Sep 9, 2019, 8:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Day County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 12.3
The text
As transmitted.
015
WFUS53 KABR 100116
TORABR
SDC037-109-100145-
/O.NEW.KABR.TO.W.0005.190910T0116Z-190910T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
816 PM CDT Mon Sep 9 2019
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Roberts County in northeastern South Dakota...
Northeastern Day County in northeastern South Dakota...
* Until 845 PM CDT.
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Enemy Swim Housing, or 13 miles northeast of
Webster, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Enemy Swim Lake and Pickerel Lake Rec Area around 820 PM CDT.
Rudebusch Corner around 830 PM CDT.
Finley Heights Housing around 840 PM CDT.
Agency Village around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4537 9737 4550 9740 4557 9708 4538 9702
TIME...MOT...LOC 0116Z 255DEG 23KT 4545 9730
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SRF2 follow-up statements
510
WWUS53 KABR 100125
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
825 PM CDT Mon Sep 9 2019
SDC037-109-100145-
/O.CON.KABR.TO.W.0005.000000T0000Z-190910T0145Z/
Roberts SD-Day SD-
825 PM CDT Mon Sep 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN ROBERTS AND EAST CENTRAL DAY COUNTIES...
At 825 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Enemy Swim Lake, or 15 miles southwest of Sisseton,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rudebusch Corner around 830 PM CDT.
Finley Heights Housing around 840 PM CDT.
Agency Village around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4539 9728 4550 9731 4557 9708 4538 9702
TIME...MOT...LOC 0125Z 255DEG 23KT 4547 9722
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SRF002
WWUS53 KABR 100134
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
834 PM CDT Mon Sep 9 2019
SDC037-109-100145-
/O.CON.KABR.TO.W.0005.000000T0000Z-190910T0145Z/
Roberts SD-Day SD-
834 PM CDT Mon Sep 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHWESTERN ROBERTS AND NORTHEASTERN DAY COUNTIES...
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Finley Heights Housing, or 12 miles south of
Sisseton, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Finley Heights Housing around 840 PM CDT.
Agency Village around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4542 9719 4552 9723 4557 9708 4544 9704
TIME...MOT...LOC 0134Z 255DEG 23KT 4549 9713
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 9, 6:27 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 9, 6:27 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT Mon Sep 9 2019 .SHORT TERM...(This Evening through Tuesday Night) Issued at 306 PM CDT Mon Sep 9 2019 Forecast challenges include a low probability potential of severe weather early this evening, and then again by early Tuesday evening. Currently, skies are partly to mostly cloudy over the region. Most of the earlier convection has pushed north and east out of the area this afternoon, and just monitoring an area of the CWA along and south of a line from Eureka to Aberdeen to Clark, as well, for how much destabilization will occur over the next few hours. Where it remains cloudy and is still raining, temperatures are still only in the upper 50s to mid 60s. But, where the sun is shining, temperatures have warmed into the 70s to lower 80s. There is a rather low chance of boundary layer-based convection initiating within or perhaps just southwest of a surface low/warm frontal regime setting up over central South Dakota late this afternoon/early this evening. Deep layer shear and instability would support supercellular convection late this afternoon/early evening. Despite a slight swing around to south-southwesterly winds at the top of the boundary layer, surface winds remain from the southeast on either side of the warm front extending from near Onida to Huron. Low level severe (tornado) parameters also continue to show up as "favorable" with low LCL's along the warm front, adequate 0-1km srh/ehi values, and apparently no lack of low level CAPE/surface vorticity. But again, much of the severe weather potential depends on the amount of clearing/destabilization that happens and where the convection initiates (within the surface low/along the warm front: maybe an isolated TOR potential; or behind it all in the warm sector: less TOR potential, but still heavy rain and hail/wind potential). Later tonight, as skies clear off, should be seeing the potential for fog. Most of Tuesday should be dry and warmer, with highs most everywhere getting into the 70s, despite a weak caa northerly boundary layer wind. The surface low that gathers over the CWA this evening will push off to the east/northeast overnight, leaving in its wake a surface cold front/surface trof that meanders south of the CWA into Tuesday morning. The boundary will begin to take on warm front characteristics Tuesday afternoon as the next low pressure system begins to approach the region from the southwest. Likely, the surface boundary stays south of the CWA. But there should be no lack of isentropic ascent/upglide up over the boundary into this CWA (potential llj support) where moisture advection/low and mid level waa and synoptic scale lift can combine to potentially produce another round of elevated convection Tuesday night, and mainly along and south of U.S. Highway 212. Temperatures in the short term will be running near to slightly above normal. .LONG TERM...(Wednesday through Monday) Issued at 306 PM CDT Mon Sep 9 2019 The long term features additional rainfall chances, beginning with left-over activity Wednesday morning as a northeastward-moving shortwave exits our area. There should be a temporary break in at least steady precipitation during the mid/late morning, but forecast soundings hold on to low-level moisture and widespread low cloud cover. A large western conus upper trough shifts east towards/into the Northern Plains by the late afternoon, and shower and thunderstorm development is expected in response first across central South Dakota and eventually across the rest of the area. Precipitation chances associated with this system won't completely diminish until Friday morning. Main concerns: Moderate to at times heavy rainfall and/or strong to severe thunderstorms are possible from the late afternoon on Wednesday through Thursday morning. A moist atmosphere with PW of over 2 standard deviations above normal will help yield anywhere from 0.5 to as much as 1.5 inches of rain. The placement of the surface low will dictate who has the best chance for severe weather, as instability will be limited north of the warm front. The SPC currently has a marginal/slight risk across roughly the southern third of our CWA. This system will also bring breezy northwest winds both on Thursday and Friday, as high pressure builds in from the west. By Friday, zonal flow aloft takes over. Although there's not a strong signal for widespread rain/t-storm activity, weak disturbances should keep the weather at least somewhat unsettled through early next week. High temperatures will be below normal/in the 60s until the weekend, when near normal/mid-70s are most likely. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT Mon Sep 9 2019 Isolated evening storms are possible but most of the evening should feature VFR conditions. Later tonight some fog and low clouds are possible, especially at KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...Lueck AVIATION...TDK
Hazardous weather outlook, Sep 9, 2:13 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 213 PM CDT Mon Sep 9 2019 MNZ039-046-SDZ006>008-011-018>023-101915- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 213 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon into this evening. A few storms could be strong to severe. Periods of heavy rain are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms Tuesday night into Wednesday morning could be strong to severe with damaging winds the main threat. Locally heavy rainfall can be expected as well, mainly south of Highway 212. Additional storms will be possible Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ033>037-045-048-051-101915- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms will be possible Tuesday night into Wednesday morning. Damaging winds and rainfall amounts of 1-3 inches will be the main threats. There is the potential for localized flooding. Additional severe storms will be possible Wednesday afternoon into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-101915- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- 213 PM CDT Mon Sep 9 2019 /113 PM MDT Mon Sep 9 2019/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong storms will be possible Tuesday night into Wednesday morning. Gusty winds and locally heavy rainfall will be the main threats. Additional storms are possible Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
In the hours before
Special weather statement, Sep 9, 7:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
738 PM CDT Mon Sep 9 2019
SDZ006-011-100115-
Brown SD-Day SD-
738 PM CDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL DAY AND SOUTHEASTERN
BROWN COUNTIES UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferney to near Stratford. Movement was
east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. The atmosphere is favorable for brief tornadoes to
occur with these storms.
Locations impacted include...
Bristol, Andover, Stratford, Verdon and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4549 9762 4529 9775 4524 9812 4524 9842
4536 9844
TIME...MOT...LOC 0036Z 256DEG 23KT 4536 9800 4527 9833
SRFLocal storm report, Sep 9, 8:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT MON SEP 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 4 NNW BRISTOL 45.41N 97.77W
09/09/2019 DAY SD EMERGENCY MNGR
CONFIRMED TOUCHDOWN EAST OF ANDOVER.
&&
DYEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:38 PM CDT | Special Weather Statement | ABR | Day | 37 min |
| Sep 9, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 44 min |
| Sep 9, 8:01 PM CDT | Tornado Warning | ABR | Day | 29 min |
| Sep 9, 8:19 PM CDT | Tornado Warning | ABR | Day | 26 min |
| Sep 9, 8:48 PM CDT | Special Weather Statement | ABR | Roberts | 42 min |
| Sep 9, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 48 min |
| Sep 9, 9:39 PM CDT | Special Weather Statement | ABR | Roberts | 51 min |
| Sep 10, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 24 min |
| Sep 10, 6:04 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.